Tuesday, October 11, 2011

Mary, bring me a strong drink

Dr. Grumpy: "You haven't had a seizure in years. What happened?"

Mrs. Flake: "I stopped taking my epilepsy medication last week. It was causing all kinds of terrible side effects."

Dr. Grumpy: "But... You've taken ShakeAway for 5 years, and never had a problem with it before."

Mrs. Flake: "Well, I took my pills at bedtime one night, like I normally do. And the next morning I woke up with a fever and sore throat. I was achy all over, and my nose was stuffy. After 2 days of this I realized it was probably from ShakeAway, and stopped it. The next day I was feeling better, so it must have been the drug."

Dr. Grumpy: "Ma'am, it sounds like you just had a cold. That's all. The medicine had nothing to do with it. Let me give you a schedule to restart it."

Mrs. Flake: "That poison! I just told you, it made me sick! Don't you listen? I refuse to start it again."

29 comments:

Old MD Girl said...

My head hurts.

Knot Tellin said...

Post hoc, ergo propter hoc. Obviously.

CathRN said...

(incoherent stammering)

bobbie said...

...SIGH...

Cthulhu Sashimi said...

"And it got my husband fired from his job and it got my daughter pregnant and it got the Phillies eliminated from the pennant race and it made the stock market drop! Why you aren't in prison for prescribing that I'll never know!"

thethingspatientssay said...

The human mind is designed to look for causal relationships. I had a GI bleed patient ask me once if the chili he had eaten last night caused his ass to bleed like this.

JenRPh said...

Welcome to the world of a pharmacist. I hear stuff like this every day :(

Tracy said...

The problem with being a Neurologist is that all your patients are sick in the head.

PA Honeybee said...

@thethingspatientssay: that is unbelievably ridiculous!

On your post Dr. Grumpy, it never ceases to amaze me how people create connections between two things that have nothing to do with each other and are convinced of their assessment despite rational, medical dispute from a professional!

Packer said...

Give her the new improved and see how that works RXgeneric

TinyRN said...

::facepalm::

Loren Pechtel said...

Bad things happen when you take medicine. Therefore it must have been the medicine!

Why don't you try something else for Mrs. Flake: GenericNoShakes.

ER's Mom said...

So, what can I get you? I'll even treat! ;)

I'm a beer gal myself...a nice dark porter or stout. Life is too short for cheap beer.

Anonymous said...

You can't fix stupid.

Anonymous said...

Dr. Grumpy, are you sure you didn't accidentally swap your patient list with that of a psychiatrist?

Anonymous said...

Has she never had a cold before in the last 5 years?!?

Roxie said...

Wow. How do some people get around in life?

Mockingbird said...

It's too bad the lady has seizures.
All she needs is some Dristan nasal mist and a 12 pack of Bud Light, in addition to Shakeaway.

Watercolor said...

I've been on medicine my whole life. Must be why I'm still sick. Dang it. haha

Dr Killpatient said...

You can't code for this sort of shit

GunDiva said...

::head desk::

Anonymous said...

Ugh... as an epidemiologist we have to deal with this type of thing in whole populations. Very irritating.

Anonymous said...

Then again, if she hasn't had a seizure in five years, hopefully that means she can pursue a trial off her meds?? *sigh. Here's hoping to the best of outcomes!

Anonymous said...

Anon @ 1:04

I would think that given the conversation began "You haven't had a seizure in years. What happened?", that the trial off her meds failed pretty quickly.

Stephen

Absentbabinski said...

Why not feed the stupid by telling her that all drugs are poisons?

Anonymous said...

Feed the stupid even more by quoting Paracelsus to her, that everything is a poison! Toxicologists know that even oxygen and water are poisonous.

K2 said...

Can't blame her for following her survival instinct- looking for causal relationships is why some species still exist, amiright?

bcorig said...

Life is all about choices. Let me introduce you to an 840 ventilator and your next good friend, Pentobarbital.

Dr P said...

I am a veterinarian, and can relate to many of your stories (with the added bonus of a patient who can't tell you what's wrong). In my last year of veterinary school, I had a similar situation. Woman brings in her Pomeranian for excessive panting and occasional itching (note: I am on emergency rotation and it is 11 PM on a Sunday). This dog was previously diagnosed with hypertension and was put on an ACEI, which he has been on for several months (though at half the recommended dose--don't ask me why). So we check his BP and, sure enough, still hypertensive. Owner INSISTS that this panting and itching HAS to be due to a reaction to the meds, and she will ABSOLUTELY, POSITIVELY not give her dog that medicine anymore!! Did I mention that hypertension can cause panting? **headdesk**

 
Locations of visitors to this page